Vaginal Clindamycin and Diarrhea: Call About Bowel Symptoms
Intimate HealthArticleA vaginal antibiotic can still have a bowel warning. Know which symptoms need an immediate call and which prescription details to give the clinician.
In this article
You used a vaginal antibiotic, so the new diarrhea may seem unrelated. When the medicine is clindamycin, the route of use does not remove its bowel warning.
Why a vaginal medicine has a bowel warning
The US CLEOCIN vaginal cream 2% label, updated November 19, 2025, says some clindamycin is absorbed into the body after vaginal use. Its warnings describe reports of diarrhea, bloody diarrhea and colitis, including pseudomembranous colitis, after vaginal as well as oral or injected clindamycin. Symptoms can begin during or after antibiotic treatment.2
Colitis means inflammation of the colon. The label notes that antibiotic treatment can alter the colon’s bacteria and permit overgrowth; toxins from Clostridioides difficile, often called C. diff, are a cause of antibiotic-associated colitis.23
That warning does not establish the cause of your diarrhea. The label’s post-marketing reports do not provide a dependable frequency estimate, and this article does not calculate a personal risk.2
Tell the prescriber about previous bowel illness
Before using vaginal clindamycin, MedlinePlus1 says to report inflammatory bowel disease, Crohn’s disease or previous severe diarrhea caused by an antibiotic. The doctor may advise against using it. If this history was missed when the prescription was issued, contact the prescribing service to check the plan.1
Do not assume that a vaginal product bypasses a medicine-history question. Bring the packet, especially if another clinician reviewed your bowel condition and the prescriber may not have those records.
If the course has already ended
Include the last application date when you call. The CLEOCIN cream warning covers symptoms after treatment too. A finished prescription is still part of the medicine history.2
CDC3 guidance, updated May 13, 2026, says not all diarrhea during or after antibiotics is C. diff infection. Contact a healthcare professional for assessment. If they suspect C. diff, they review the symptoms and order a stool-sample laboratory test.3
Ask the clinician what to do about further applications if you are still using the medicine. CDC3 says a healthcare professional may stop or switch an antibiotic used for another infection if doing so is safe. Do not choose a replacement antibiotic yourself.3
Try this: make the call specific
- Read the full medicine name and whether it is a cream, gel or suppository. Vaginal clindamycin instructions vary by product.1
- Give the first and last application dates, when bowel symptoms began and whether the stools are watery or bloody.
- Mention previous antibiotic-related diarrhea or bowel disease, and have your current medicine list available.1
Use the words you already have
Down There, Decoded, Chapter 3’s “What to Say When You’re Embarrassed,” suggests describing what changed and when, or showing a phone note if speaking feels difficult. Use that note for the medicine name, application dates and bowel symptoms. See the book.
Our vaginal clindamycin and condom-material guide addresses the separate barrier warning.
This article is for general education and isn’t a substitute for advice from a clinician who knows your history. In an emergency, call 911 or your local emergency number.
Girl Playbook sells this book. It provides education and worksheets, not individualized medical care.
Sources
The research behind this article, in the order it’s cited. How we source our articles.
- MedlinePlus, 2025Clindamycin Vaginal (opens in a new tab)abcdef
- DailyMed, US prescribing information, 2025CLEOCIN: clindamycin phosphate vaginal cream 2% (opens in a new tab)abcd
- Centers for Disease Control and Prevention, 2026About C. diff (opens in a new tab)abcde
Spotted something out of date? Tell us and we’ll check it.



